Due to concerns that they may have overdosed on the well-known weight reduction medications Ozempic and Wegovy, the number of calls to the Washington Poison Center has increased significantly.
Dr. Sasha Kaiser, associate medical director of the Washington Poison Center, stated, “We’ve seen about a 500% increase.” A research examining it from every poison center in the United States was released. They searched from 2018 to the present, but from 2019 onward, they received roughly 3,000 calls in total.
Ozempic and Wegovy are manufactured by the same manufacturer and share the same active component, semaglutide, as UC Davis Health clarified in a 2023 article.
FDA-approved in 2021, Wegovy is a once-weekly injectable used to help patients lose weight. It contains greater doses of semaglutide. This medication is the first to be authorized for this use since 2014. Ozempic was created especially for people with type 2 diabetes and contains the component in lower levels.
Furthermore, Ozempic is frequently covered by insurance, whereas Wegovy is not.
Ozempic functions by imitating a hormone that is found naturally, according to UC Davis Health. Your brain receives a message from those molecules indicating fullness when your hormone levels rise. Additionally, it prolongs the time it takes for food to exit the body, which slows down digestion.
In December 2017, Ozempic was given FDA approval for weight loss.
Poison clinics are experiencing an issue with
Poison centers have seen cases when individuals take the injectable pen every day rather than once a week due to misreading the instructions.
“Determining your dosage can be quite simple for individuals,” Kaiser stated. However, if you purchase it from somewhere else, such as a compounding pharmacy, occasionally it comes in a vial that you have to draw from.
What she means is that patients who use a compounding pharmacy sometimes have to mix the prescription themselves before drawing it, as opposed to using one pen once a week.
Kaiser stated, “And so it’s really easy to do like a 10-fold or 20-fold error on this by accident.” “Normally, when using this medication for therapeutic purposes, side effects like nausea, vomiting, or pain in the abdomen may occur.”
Overdosing can result in an increase in many of the same symptoms that patients experience when taking the medication as prescribed.
Kaiser stated, “You can see the (side effects), but more prominently, when you accidentally take too much.” “It may be far more serious.”
The Washington Poison Center is notified when that occurs.
“Oh my gosh, I’ve taken ten times what I was supposed to, or ‘Oh my gosh, it said I was supposed to take it once a week, and instead, I’ve been taking it every day,'” Kaiser continued, “when somebody is just really experiencing a lot of nausea and vomiting.”
The medication’s manufacturer claims that negative effects may persist for up to a week after using it.
“Although some patients wind up in the ER, overdosing on diabetes and weight loss medications hasn’t killed anyone yet,” Kaiser said.